Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS Denver/Boulder, CO

July 20, 2000Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2000, 3:16 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2000, 3:16 PM MDT (21:16 UTC)
Expired
Jul 20, 2000, 4:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 202116
SVRDEN
COC005-039-202200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DEER TRAIL...OR ABOUT 28
  MILES NORTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DEER
TRAIL AND AGATE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING
FOR NORTHEASTERN COLORADO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD WMOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3962 10417 3939 10422 3940 10391 3962 10389

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 46 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MDT, 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT THU JUL 20 2000

STAGE IS SET FOR SVR WEATHER ON THE NERN PLAINS OF CO LATER THIS
AFTN AND EVE TIL 03Z.  SPC HAS ISSUED A TORNADO WATCH FOR NRLY ALL
OF NERN CO...EXCLUDING FOR SEDGWICK...PHILLIPS AND LOGAN COUNTIES IN
FAR NENR CORNER OF STATE WHERE MOISTURE AND INSTABILITY NOT AS
FAVORABLE.  HWVR...COULD SEE ISOLD SVR THIS EVE IN THESE CTYS WHERE
VERT SHEAR QUITE IMPRESSIVE AS PER ETA-WITH 0-3KM HELICITIES IN THE
200-215 RANGE.  FARTHER S...INCRSG LOW LVL MSTR...STG VERT SHEAR...
STEEP LAPSE RATES AND SFC/BNDRY LYR CAPES OFF THE ETA IN THE 3300-
4400 J/KG BTWN 21Z AND 03Z.  FOR INSTANCE...ETA IS GIVING 3855 J/KG
OF CAPE AT DEN AS OF 21Z AND AN IMPRESSIVE 4400 J/KG AT LIMON.
0-3KM HELICITIES WERE IN THE 45 TO 95 RANGE OFF ETA...WITH E-NELY
UPSLOPE FLOW DEEPENING WITH WLY SURGE OF BNDRY LYR AIR. ISOLD
TORNADOES...VRY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS APRS TO
BE MAIN THREAT.  HVY RAINFALL ALSO POSSIBLE BUT STORM MOTIONS
PROBABLY FAST ENOUGH TO CONFINE IT TO A FEW TSTM COMPLEXES.  SEE SVR
WX POTENTIAL FALLING OFF WITHIN THE URBAN CORRIDOR BY 02Z...BUT
LINGERING TIL PSBLY MIDNIGHT IN AREAS E/SE OF LIMON WHERE SVR THREAT
APRS GREATEST.  ONCE STORMS END...MOIST OUTFLOW AIR AND WK UPSLP
GRADIENT SHOULD CLOUD IN AREAS ALONG FNT RNG AND OVR THE MONUMENT
RIDGE AFT 06Z.  ALREADY HAVE CLOUDS AND AREAS OF FOG MENTIONED IN
FCST FOR TONIGHT.

ON FRIDAY...WARMUP WILL BE SLOW DURING THE MRNG WITH SCT LOW CLDS
AND PTCHY FOG AROUND.  ONCE SUN BREAKS OUT SHOULD SEE RAPID HEATING
AND DESTABILIZATION ON THE PLAINS WITH SBCAPES PROGD IN THE
1800-2700 J/KG RANGE BY 21Z.  ETA SOUNDINGS SHOW LAPSE RATES
STEEPENING DURING THE AFTN IN ADVANCE OF A MODERATELY STRONG 700-500
SHRTWV/THERMAL TROF DROPPING S/SEWRD OUT OF ERN WY.  WITH STG
COOLING ALOFT AND AMPLE LOW LVL MOISTURE ON THE NERN PLNS...COULD
SEE ANOTHER ROUND OF SVR WX LATE FRI AFTN AND EVE.  MAIN THREAT
LOOKS TO BE VRY LARGE HAIL.  NERN CORNER OF STATE APRS TO BE IN BEST
POSITION FOR SVR WEATHER.  LCLLY HVY RAINFALL ALSO PSBL WITH FNTL
STORMS.  INTENSITY/COVERAGE OF SVR WX WILL ALL DEPENDS ON TIMING OF
SHRTWV AND FRONT.  OTWS...MTN LOCALS SHOULD SEE LITTLE CHG IN TEMPS
AND WX NEXT 48 HRS WITH THE USUAL CHC OF AFTN AND ERLY EVE TSTORMS.

SATURDAY LOOKS TO BE A SLIGHTLY COOLER DAY FOR THE PLAINS WITH
POST-FRONTAL ELY FLOW IN PLACE.  LOW ATMOSPHERE WILL PROBABLY BE TOO
STABLE FOR ANYTHING MORE THAN A FEW LATE DAY TSTMS OVR AND NR THE
FTHLS AND MONUMENT RIDGE.

OUTLOOK FOR SUNDAY THROUGH TUESDAY...SEE LITTLE WARMING AND LOW CHC
FOR PCPN ON SUNDAY WITH A DRIER AMS AND COOL NWLY FLOW WITH UPR
RIDGE BUILDING OVR THE GREAT BASIN.  MONDAY AND TUESDAY...LOW LVL
MOISTURE SLOWLY FILTERS IN FM THE W/SW WITH UPR RIDGE FLATTENING.
WILL GO WITH WARMER TEMPS AND THROW IN A CHANCE AFTN/EVE T-STORMS
EACH DAY.  BAKER

.DEN...TORNADO WATCH UNTIL 03Z THIS EVE FOR NEARLY ALL OF NERN CO
       ZNS 38>47 AND 49.

In the hours before

Special weather statement, Jul 20, 10:00 AM MDT, 5 hours 16 minutes before
COZ030-032>050-202000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MDT THU JULY 20 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS
THROUGH THIS AFTERNOON...ALLOWING FOR MOIST EASTERLY UPSLOPE WINDS
TO DEVELOP ACROSS THE NORTHEAST PLAINS OF COLORADO.  INCREASING LOW
LEVEL MOISTURE COUPLED WITH AFTERNOON HEATING WILL LEAD TO THE
FORMATION OF SCATTERED THUNDERSTORMS...ALONG AND EAST OF THE FRONT
RANGE FOOTHILLS...AFTER 4 PM.

A FAVORABLE SHEAR PROFILE SHOULD BE SUFFICIENT FOR THE FORMATION OF
THE FEW SEVERE THUNDERSTORMS...ESPECIALLY ALONG AND EAST OF THE
INTERSTATE 25 CORRIDOR.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.  AN ISOLATED TORNADO HOWEVER CANNOT BE RULED OUT NEAR
ANY BOUNDARY INTERACTIONS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER PORTIONS OF NORTHEAST COLORADO.

IN THE FOOTHILLS...SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAIN WHICH COULD POSE A FLASH FLOOD THREAT TO THE HI MEADOWS AND
BOBCAT BURN AREAS.  THERE IS STILL A QUESTION HOWEVER AS TO HOW DEEP
THE UPSLOPE ADVERTISED IN THE MODELS WILL GET.  SHOULD STRONG
THUNDERSTORMS DEVELOP...RAINFALL REPORTS FROM ANY SPOTTERS IN OR
NEAR THESE BURN AREAS WOULD BE GREATLY APPRECIATED.

COOPER
Special weather statement, Jul 20, 12:56 PM MDT, 2 hours 20 minutes before
COZ030-032>050-202200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1 PM MDT THU JULY 20 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  EASTERLY WINDS IN THE LOWER LEVEL OF THE ATMOSPHERE
CONTINUE TO PUMP MOISTURE INTO THE NORTHEASTERN PLAINS OF COLORADO.
THIS MOISTURE COUPLED WITH AFTERNOON HEATING WILL BE SUFFICIENT
ENOUGH FOR THE FORMATION OF THUNDERSTORMS.  AT 1 PM...THUNDERSTORMS
WERE ALREADY DEVELOPING ALONG THE FOOTHILLS OF JEFFERSON...NORTHEAST
PARK AND DOUGLAS COUNTIES.

A FAVORABLE SHEAR PROFILE IN THE ATMOSPHERE APPEARS TO BE SUFFICIENT
ENOUGH FOR THE FORMATION OF THE FEW SEVERE THUNDERSTORMS...
ESPECIALLY ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.  LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS.  AN ISOLATED TORNADO
HOWEVER CANNOT BE RULED OUT NEAR ANY BOUNDARY INTERACTIONS.

SPOTTER ACTIVATION WILL BE NECESSARY FOR AREAS ALONG AND EAST OF THE
AFORMENTIONED AREA AFTER 2 PM.

IN THE FOOTHILLS...SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAIN WHICH COULD POSE A FLASH FLOOD THREAT TO THE HI MEADOWS AND
BOBCAT BURN AREAS.  RAI<NFALL REPORTS FROM SPOTTERS IN AND NEAR THE
BURN AREAS WOULD BE GREATLY APPRECIATED.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:21 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld24 min
Jul 19, 7:45 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jul 19, 8:26 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington34 min
Jul 20, 2:42 PM MDTTornado WarningBOUWeld48 min
Jul 20, 3:28 PM MDTTornado WarningBOUWeld47 min
Jul 20, 3:54 PM MDTSevere Thunderstorm WarningBOUWashington51 min
Jul 20, 4:05 PM MDTTornado WarningBOUMorgan, Weld40 min
Jul 20, 4:08 PM MDTSevere Thunderstorm WarningBOUArapahoe, Washington52 min
Jul 20, 4:32 PM MDTSevere Thunderstorm WarningBOUWashington43 min
Jul 20, 4:39 PM MDTTornado WarningBOUMorgan51 min
Jul 20, 4:51 PM MDTTornado WarningBOUWashington24 min
Jul 20, 4:54 PM MDTSevere Thunderstorm WarningBOUAdams51 min
Jul 20, 5:05 PM MDTSevere Thunderstorm WarningBOUMorgan40 min
Jul 20, 5:16 PM MDTTornado WarningBOUWashington29 min
Jul 20, 5:18 PM MDTTornado WarningBOUAdams, Morgan42 min
Jul 20, 5:44 PM MDTTornado WarningBOUAdams, Arapahoe, Washington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.